Mental Health Medications and Mirena

Yup the bipolar thing sucks – one med makes you high – the other makes you low while the “side effects” of one are supposed to cancel the other out. It doesn’t really seem to make sense.

Lately since I’ve been doing ok with my meds, I’ve been out of touch with the newer ones. What’s Vyvanse? Is it for anxiety? ADHD? Other? Either way, good luck with it. I know how time-consuming and frustrating it is trying modafinil uk to isolate and figure out the pros and cons of each med. “Normal” people (not that I’ve met many of these seemingly mythical creatures) have no idea what this constant meds mix-and-match ordeal is like.

Sorry, I’m a bit confused about the Buspar and the Wellbutrin. You said the Buspar made you depressed and that you took Wellbutrin to counteract the depressive effects. When you said you tried it the second time, did you mean the Buspar or the Wellbutrin?

Let me know if I got it wrong but I gather the Buspar didn’t end up working for you. If it makes you feel better, although it does work for me in a sort of generalized manner, I really don’t believe it does much more than sedate me a little which helps for anxiety problems but is an effect that I’m sure can be mimicked by many other drugs that you would find tolerable. And, unlike Clonazepam (or other benzo’s), it doesn’t have the fast acting, feel good, relaxing, chilled-out feel to it that helps so much in panic or stress-inducing situations.

I totally get the Clonazepam problem. I take 0.5 mg 3x per day (as needed). For me, “as needed” does tend to be a large majority of the time – at least the time I spend out in the world or dealing with the outside world via phone. But since I do take “vacations” from it, it still works well for me. I’ve been on it for at least 4 years now. The only increase I’ve had was from 2 x per day to 3 x per day and that was maybe a year ago. So never had a dosage increase. Although I do not particularly enjoy the ‘vacation’ withdrawal symptoms, I think it’s worth it in the end. And, I truly believe that’s why it keeps working for me without a dosage increase.

The other thing that has occurred to me regarding the Clonazepam is that over time it has helped me expose myself to anxiety-provoking situations – ones that I would have, in the past, avoided. And because it has allowed me to calm down and have increasingly positive social interactions, now even without it, I often feel fine or at least not as panicked as I used to. I simply function better even if I haven’t taken it. There are limits, of course, but it has helped me re-train my brain to a certain degree to relax more in anxiety-provoking situations. Still, I know I have to work more on deep-breathing, meditation, and other mind over body type techniques rather than relying on drugs though.

But before taking Clonazepam, whenever forced into being in such situations (like going to work everyday), I would suffer through it and end up in what was basically a continuous negative reinforcement cycle. Since I would get more and more anxious in such situations and would, in my opinion, look incompetent and stupid to others. Or act strangely or be inappropriately shy, be unable to speak, unable to stop shaking or blushing or fail to be assertive, etc., I eventually became more and more nervous in social / work situations and became increasingly afraid and more anxiety-ridden. So, despite Clonazepam’s limitations, I feel it has helped me a great deal.

How long have you been on it? And do you ever strategically plan little withdrawal “vacations”. Also, is your doctor the anti-benzo type generally or is he/she just responding to your own concerns/experiences? I ask only b/c I’ve run into 3 types of doctors. The ones who think benzo’s are all bad and that patients who ask for them are drug-seeking inappropriately. Those who write prescriptions like they’re going out of style for large doses to people who don’t need them at all. The others, the neutral ones, are the only ones I trust when it comes to benzo’s – they’ll generally prescribe it appropriately in the right doses when the pros outweigh the cons. What’s your experience with that?

As far as Neurontin goes, I took it for a couple of years and I’m really not sure if it did much. I ended up on the highest possible dose and didn’t feel much effect after a while. And I tend to stay on the lower dosage end of any med I take. Don’t get me wrong, it helped, just not much. But that’s just my experience.

I went off Neurontin and started Lamictal quite a while ago (more than a year) and have been really, really pleased with it. It seems to have not only a mood stabilizing effect but also a bit of an antidepressant effect. And unlike most other mood stabilizers, it doesn’t turn me into a half dead, sleepy, fat zombie. Also, it has allowed me to benefit from the antidepressant effects of Wellbutrin without getting high. I know you’re not bipolar but I thought I’d throw it out there in case it’s something you might want to look into in case it is something that might possibly apply to your situation.

As for your GYN, she sounds AWFUL. It’s surprising what a difference a good GYN makes. My current one is so laid back she makes me feel really comfortable. I’ve had a couple who almost seemed more uncomfortable about the whole exam than I did – they just add to the anxiety and misery of the ordeal. Mine now is great. I feel like I can ask her anything and I can relax so that the exam doesn’t hurt. And I only feel mildly embarassed and awkward about the nature of the exam or procedure.

It just occurred to me that they may be able to mildly sedate you if the exams or any procedures are really that painful and uncomfortable. They do it in cosmetic dentistry these days. I only say this because when I went to have the Mirena put in (this was before I had my current GYN), the regular doctor was out sick so an inexperienced doctor from another specialty tried to insert the Mirena. She tried about 4 times to insert it and of course it became increasingly painful each time, so much so that she told me I had a very high pain tolerance. What? I had tears pouring out of my ears (involuntary) and was sweating profusely and felt like I was going to pass out. Even though I said to go on and give it another go she ended up telling me that my cervix was quite small and she was concerned that if she kept trying she might perforate my uterus. Great! That inspired a lot of confidence. Anyway, she set me up with another appointment with a regular GYN who had plenty of experience inserting IUD’s and IUC’s but mentioned that they may try to give me some sort of sedative when I came in for the next appointment. Of course, the next GYN who did it managed it on the second try and it wasn’t really that painful. But because the first one mentioned the possibility of being sedated (I don’t know to what degree), it seems logical to me that there may be something they could do to sedate you a little to make exams or any other procedures more bearable for you.

BTW: Please don’t let my Mirena insertion experience scare you in terms of any exam or procedure you might undergo at the GYN’s office. That experience was definitely an anomaly. Also, apparently the Mirena IUC is LARGER than the regular IUD which may be why even the second, competent GYN had to try twice to insert it. When I had the first non-hormonal, copper IUD inserted, it went right in without any problem and although there was uncomfortable cramping it really wasn’t bad at all. Also, when I had the first IUD inserted the doctor had me time it so I had my period (or it was close in time to my period) so that my cervix was already slightly dilated – that allowed for easier insertion and less pain/discomfort.

I’ll stop blathering on now, but one last thought I had was about finding yourself a better GYN. Have you considered asking around to get a recommendation from someone you trust for a good GYN? In my experience, the OB/GYN’s who do actually work with pregnant women and are frequently involved in actual childbirth situations tend to seem far more comfortable themselves and more likely to help you feel comfortable. Just a thought. Otherwise, I don’t know if there’s an online rating resource for doctors in your area. If so, I’d check that out. I once found a fantastic dentist recommended on a public thread by a bunch of people in my area. I just did a google search for best dentists in my area and came up with a whole forum on the subject. And, as far as that dentist experience went, the info in the posts were right on target.

Interesting you mentioned age and child-bearing in your post. I’m also in a similar situation. I’m in my mid-30’s and have a great bf who actually would like to have a kid if I wanted one. And, like you, even if it didn’t work out, I know he’d be a responsible and involved father. And since I may want to have kids at some point in the future, I’m less concerned about pregnancy than I used to be. Then again, I have to remember that I’m on so many damn meds I really can’t take the chance of exposing any possible fetus to any of that stuff. I guess I really do have to be careful and make sure if it happens, it is planned. Arrggh, why can’t men just take a birth control pill?

Thanks for telling me about the mymonthlycycles site. I’ll check it out and maybe start using it after I have the Mirena removed. Right now I don’t really have periods (b/c of the hormone in the Mirena) so I can’t use it yet. Sounds like it’ll be helpful in the future though.

Leave a Reply

Your email address will not be published. Required fields are marked *